Thunderstorm Wind, Wood
- When
- May 30, 2:24 PM CST
- Where
- Wood County, 1.35 mi ENE of Hawkins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.590, -95.200
Trees downed in Hawkins.
Remnants of a pre-dawn mesoscale convective system (MCS) that developed over the southern High Plains propagated downstream into the Ark-La-Tex region during the afternoon hours on May 30th. Diurnal heating and weak convective inhibition allowed for renewed development of severe thunderstorms along the leading edge of this long-lived MCS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Remnants of a pre-dawn mesoscale convective system (MCS) that developed over the southern High Plains propagated downstream into the Ark-La-Tex region during the afternoon hours on May 30th. Diurnal heating and weak convective inhibition allowed for renewed development of severe thunderstorms along the leading edge of this long-lived MCS. Surface temperatures warmed into the 80s ahead of this convection across East Texas and North Louisiana, which contributed to MLCAPE values on the order of 1500-2000 J/kg within a modestly sheared environment. Additionally, a shortwave trough associated with this convection promoted further advancement downstream into an air mass that was supportive of robust updrafts. As a result, numerous severe thunderstorms affected much of East Texas with widespread damaging winds and one large hail report. In addition, multiple reports of flash flooding and an isolated tornado were also documented.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 30, 2:03 PM CST, 21 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
303 PM CDT Thu May 30 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Friday Night)
Issued at 224 PM CDT Thu May 30 2024
Active weather day this afternoon across our northwest half as
ample instability is combining with a very moist atmosphere and
upstream forcing from remnant MCV and associated outflow boundary
to produce locally heavy downpours mainly near and northwest of
the I-30 Corridor. After coordinating with WPC along with
neighboring offices to the west and north, have decided to issue a
Flood Watch with this afternoon's package to encompass the
northern half of NE TX along the I-20 Corridor and to include
Southeast Oklahoma and the western third of SW AR as well with the
watch valid through 7 pm tomorrow evening.
The players for this event are the above mentioned disturbance
moving our way in WNW flow aloft and latest progs and CAMS are in
good agreement with another disturbance to follow this one, moving
out of the Upper Red River Valley, moving into the Middle Red
River Valley and Piney Woods of NE TX after midnight towards
sunrise Friday morning, bringing with it additional heavy
rainfall. Could easily see two to four inches of rainfall with
isolated higher amounts and depending on how much our region sees
with this first round of convection through much of the evening,
would not be surprised if the Flood Watch may have to be expanded
further east and south to encompass more of SW AR, NE TX and maybe
even NW LA. What's not very clear with this forecast is how this
current disturbance will influence the size and intensity of the
convection associated with the second disturbance by the time it
begins moving into our region near or shortly before sunrise on
Friday and thus, this will be addressed with future forecasts.
Progs are really all over the place on the handling of the above
mentioned features but this forecast will follow the HREF which
shows a break in the storm coverage beyond Friday Morning across
the Flood Watch area with diurnal heating across our remaining
area helping to ignite scattered to numerous areas of convection
downstream of our current Flood Watch for Friday Afternoon.
Not to be forgotten is the wind and hail threats for the remainder
of the afternoon and evening as the southern half of NE TX has
become very unstable this afternoon and the broken line of
convection near the I-20 Corridor of N TX west of TYR will dive
southeast with a cold pool progressing southeast and will thus
pose at least a severe wind threat. Thus, Severe Thunderstorm
Watch #353 is valid through 9PM this evening.
Thanks for the coordination today FWD, TSA, LZK, WPC and
SPC...prelims to follow...13.
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 224 PM CDT Thu May 30 2024
Did not make much in the way of changes to the weekend and early
portion of next week forecast. There continues to be weak
disturbances embedded in west northwest flow aloft, one that will
likely begin impacting our region late Saturday and continue into
Sunday. Beyond the weekend, what weak ridging we had to deal with
is all but exited our region to the east with additional ridging
aloft progd to build north of the Tx Hill Country into the
Intermountain West. This will only serve to further enhance
northwest flow aloft across the Southern Plains/Lower Miss Valley
and as a result, this flow could bring with it additional
thunderstorm chances through at least the middle part of next
week. Sided with the NBM for now with slight chance to low end
chance pops until disturbances in this flow can become better
defined.
13
&&
.AVIATION...
(18Z TAFS)
Issued at 116 PM CDT Thu May 30 2024
For the 30/18z TAFS...A very challenging next 24 hours for TAFS.
Generally a mix of VFR and MVFR at sites currently. However,
showers and thunderstorms are starting to form across the region,
which will contribute to lower flight conditions. Models are
having trouble pinpointing the expected convection throughout the
TAF period, so decided to go with VCTS, because some convection
is expected. Low cigs will build into the region overnight, with
possibly some patchy fog. Expect additional convection by the end
of the period. /20/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 73 85 71 85 / 50 60 50 60
MLU 70 84 69 84 / 40 70 50 60
DEQ 66 79 65 84 / 70 60 40 50
TXK 69 82 68 85 / 60 60 40 50
ELD 67 82 67 83 / 50 70 50 60
TYR 69 82 71 85 / 60 60 20 60
GGG 70 83 70 84 / 60 60 30 60
LFK 70 85 72 86 / 50 70 40 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Friday evening for ARZ050-051-059-070.
LA...None.
OK...Flood Watch through Friday evening for OKZ077.
TX...Flood Watch through Friday evening for TXZ096-097-108>112-
124>126-136>138.
&&
SHORT TERM...13
LONG TERM....13
AVIATION...20Hazardous Weather Outlook National Weather Service Shreveport LA 410 AM CDT Thu May 30 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-310915- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 410 AM CDT Thu May 30 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Widespread showers and thunderstorms expected today across the ArkLaTex late this afternoon into the evening hours. Some strong storms with gusty winds may be possible with heavy rainfall leading to localized street flooding in some storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Some storms may be severe on Friday with locally heavy rain, damaging winds, large hail, and possibly an isolated tornado threat. Otherwise, periods of showers and thunderstorms producing locally heavy rainfall will be possible each day through the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Shreveport LA
157 PM CDT Thu May 30 2024
OKZ077-301930-
McCurtain OK-
157 PM CDT Thu May 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MCCURTAIN COUNTY
THROUGH 230 PM CDT...
At 157 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Cloudy, or 27 miles southeast of Clayton, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Bethel, Battiest, Pickens, Mount Herman, and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3451 9476 3432 9446 3414 9508 3424 9513
3425 9505 3451 9505
TIME...MOT...LOC 1857Z 239DEG 31KT 3425 9508
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
217 PM CDT Thu May 30 2024
TXZ096-109-302000-
Red River TX-Titus TX-
217 PM CDT Thu May 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RED RIVER COUNTY
THROUGH 300 PM CDT...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bogata, or near Hagansport, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarksville, Boxelder, Bogata, Talco, Avery, Annona, English,
Johntown, and Cuthand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3382 9498 3358 9474 3349 9475 3335 9513
3339 9513 3337 9519 3338 9521 3337 9524
3337 9526 3338 9527 3337 9528 3339 9531
3351 9531
TIME...MOT...LOC 1916Z 239DEG 31KT 3343 9522
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
235 PM CDT Thu May 30 2024
ARZ050-059-OKZ077-TXZ096-097-302000-
Sevier AR-Little River AR-McCurtain OK-Bowie TX-Red River TX-
235 PM CDT Thu May 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LITTLE RIVER...
NORTHWESTERN SEVIER...SOUTHEASTERN MCCURTAIN...NORTHWESTERN BOWIE AND
EAST CENTRAL RED RIVER COUNTIES THROUGH 300 PM CDT...
At 235 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Broken Bow to near Idabel to
12 miles east of Clarksville. Movement was southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Idabel, Broken Bow, De Kalb, Arkinda, Haworth, Bokhoma, Eagletown,
Almont, Moon, Cerrogordo, Beaverdams, Hochatown, Goodlake, Harris,
Goodwater, Shinewell, Tom, Holly Creek, America, and West Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3424 9447 3419 9447 3419 9443 3380 9441
3347 9455 3357 9474 3372 9495 3393 9484
3424 9482
TIME...MOT...LOC 1935Z 295DEG 33KT 3420 9477 3392 9477 3367 9485
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
238 PM CDT Thu May 30 2024
OKZ077-302015-
McCurtain OK-
238 PM CDT Thu May 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MCCURTAIN COUNTY
THROUGH 315 PM CDT...
At 238 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Octavia to 19 miles south of
Big Cedar to 13 miles north of Broken Bow. Movement was northeast at
35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Plunketville, Watson, Smithville, and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3425 9447 3424 9447 3423 9480 3433 9479
3451 9490 3451 9446
TIME...MOT...LOC 1938Z 231DEG 30KT 3453 9484 3437 9474 3422 9470
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
309 PM CDT Thu May 30 2024
TXZ124-125-136-302045-
Upshur TX-Smith TX-Wood TX-
309 PM CDT Thu May 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SMITH...
SOUTHEASTERN WOOD AND SOUTHWESTERN UPSHUR COUNTIES THROUGH 345 PM
CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hawkins, or 15 miles east of Mineola, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lindale, Big Sandy, Hawkins, Winona, and Red Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Texas.
&&
LAT...LON 3249 9544 3268 9533 3274 9501 3244 9512
TIME...MOT...LOC 2009Z 265DEG 13KT 3260 9524
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
53Special Weather Statement
National Weather Service Shreveport LA
314 PM CDT Thu May 30 2024
TXZ111-112-126-302045-
Cass TX-Marion TX-Morris TX-
314 PM CDT Thu May 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MARION...
SOUTHWESTERN CASS AND SOUTHEASTERN MORRIS COUNTIES THROUGH 345 PM
CDT...
At 314 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lone Star, or 21 miles east of Pittsburg, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hughes Springs, Lone Star, Jenkins, and Avinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3283 9465 3295 9472 3307 9447 3284 9439
TIME...MOT...LOC 2014Z 261DEG 13KT 3290 9462
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
53The Shreveport radar (KSHV), 128 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
15 thunderstorm wind, 4 flash flood, 1 hail, 1 tornado. Local standard time, as filed.
Trees downed in Hawkins.
Quarter size hail reported in the Union Grove community.
Trees and power lines downed in Whitehouse.
Trees downed in Troup.
Flash flooding reported in Longview near Pine Tree High School to Gilmer Road.
Flash flooding reported in Tyler near the intersection of Highway 271 and ENE Loop 323.
Trees downed throughout Rusk County.
Tree downed on FM Road 1639 west of Kilgore.
Trees downed in Tatum.
A 58 mph wind gust was recorded at the Texas Water Development Board Mesonet site at Lake Striker.
Flash flooding reported at the intersection of County Road 323 and County Road 426.
Trees downed near Beckville.
This EF-1 tornado with estimated maximum winds near 100 mph, was part of a line of convection that moved through Nacogdoches County and was embedded in a much wider swath of wind damage. The tornado first touched down southwest of the corner at County Road 302 and County Road 313. The damage in this area consisted of many trees snapped or uprooted that were convergent and more chaotic than the surrounding damage. However, there was some damage to the roofing of a small barn on the property along with a snapped power pole nearby. The tornado then crossed County Road 313 just south of County Road 302 where significant tree damage was observed. From there, the road network was sparse and no other points were accessible until the tornado crossed County Road 302 north of San Augustine Highway to the west of Melrose. EF-0 damage continued along County Road 302 south to San Augustine Highway with damage observed along the highway into Melrose. The tornado then crossed County Road 331 where damage seemed to increase and was consistent with that of EF-1 wind speeds. From there, the tornado continued north of San Augustine Highway until it reached FM 3276 before it lifted just to the east of 3276.
Numerous trees and power lines downed across Nacogdoches County.
A large tree was uprooted and downed onto a home, resulting in a head injury to the homeowner.
An NWS Storm Survey was conducted south/southeast of De Berry TX, finding sporadic wind damage. A few snapped trees and large tree branches were found downed along FM Road 123 between County Road 323 and Oilfield Road. More tree damage was found along Oilfield Road, with a few snapped trunks along with large limbs and branches down.
Trees downed on FM Road 123 south of De Berry.
Trees downed on FM Road 2517 near the Deadwood community.
Trees downed across several roadways in Shelby County.
Several trees and power lines downed across Highway 21 between Melrose and Chireno.
Flash flooding reported along multiple roadways southwest of Carthage, including County Roads 106, 108 and 110.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1187791, 1187787, 1187790, 1187792, 1188356, 1188358, 1187793, 1188364, 1187794, 1187788, 1188359, 1187795, 1188370, 1187798, 1188366, 1188369, 1187796, 1187797, 1187799, 1187789, 1188360.